Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Kansas City, MO

April 14, 2001Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 2001, 9:22 PM CDT for Johnson County, Miami County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 9:22 PM CDT (02:22 UTC)
Expired
Apr 14, 2001, 10:15 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:30 PM CDTHail 0.75Gardner, KS
Apr 14, 9:40 PM CDTHail 0.88Somerset, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 150221
SVRMCI
KSC091-121-150315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
  MIAMI COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1015 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST WEST OF EDGERTON KS...OR ABOUT 13 MILES 
  NORTHWEST OF PAOLA...MOVING EAST AT 45 MPH. HAIL UP TO 1 1.2 
  INCHES IN DIAMETER WAS REPORTED WITH THIS STORM IN FRANKLIN COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING HILL AT 930 PM CDT
  SOMERSET AT 935 PM CDT
  BUCYRUS AT 940 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3887 9503 3858 9504 3859 9464 3887 9461

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:17 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 14, 4:17 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SAT APR 14 2001

TSRA HAVE FORMED ALONG H8 FRONTAL BOUNDARY AND SLIDING INTO WRN CWA.
THIS WILL BE THE FIRST CONCERN. SURGING SFC BOUNDARY FROM THE SOUTH
WILL BE THE NEXT ONE LATER THIS EVENING. SHTWV COMING OUT OF THE
ROCKIES IS THE INSTIGATOR. MOISTURE FINALLY RETURNING WILL LIGHT UP
THE SFC BOUNDRY.

SHTWV MOVES THRU PRETTY QUICK WITH DOWNWARD MOTION BY 12Z. MAY SEE
SOME REMAINING SHOWERS LEAVING ERN CWA EARLY.  ONLY OTHER THING TO
LOOK AT WAS THE CHC OF RAIN ON MONDAY. 300K ISENTROPIC LIFT PRETTY
DECENT IN THE WRN ZONES...AND HAVE ADDED CHC OF RAIN. MDLS STILL IN
AGREEMENT WITH COLD TEMPS COME DOWN AHEAD OF SFC HIGH. HAVE GENRLY
GONE WITH MAV GUID TEMPS.

NXT CHC FOR PCPN LOOKS TO BE SAT IN THE EXTENDED.

.EAX...NONE

LVQ

In the hours before

Local storm report, Apr 14, 7:08 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY< LOCATION....

0700 PM    2 W DE SOTO               KS   .75 INCH HAIL
04/14/01   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 14, 8:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY/ LOCATION....

0831 PM    7 SE ODESSA               MO   .88 INCH HAIL
04/14/01   LAFAYETTE                      REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 14, 8:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0831 PM    7 W LINWOOD               KS   1 INCH HAIL
04/14/01   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

0842 PM    1 NW WARRENSBURG          MO   70 MPH TSTM GUST
04/14/01   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0843 PM    5 N WARRENSBURG           MO   .88 INCH HAIL
04/14/01   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0845 PM    2 SW SHAWNEE              KS   .75 INCH HAIL
04/14/01   JOHNSON                        REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Apr 14, 8:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0854 PM    LINWOOD                   KS   .75 INCH HAIL
04/14/01   LEAVENWORTH                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 14, 9:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
905 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    KNOB NOSTER               MO   80 MPH TSTM GUST
04/14/01   JOHNSON                        REPORTED BY STORM
                                          SPOTTER. CARS BLOWN OFF
                                          THE ROAD.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:25 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte50 min
Apr 14, 8:17 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.